Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Blacksburg, VA

July 21, 1997Montgomery County, Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 21, 1997, 3:01 PM EDT for Montgomery County, Pulaski County, Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1997, 3:01 PM EDT (19:01 UTC)
Expired
Jul 21, 1997, 4:05 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Montgomery County, VA, Pulaski County, VA

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:15 PM EDTThunderstorm WindPrices Fork, VA
Jul 21, 3:25 PM EDTThunderstorm WindShawsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS01 KRNK 211903 RRA
SVRRNK
VAC121-155-212005-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON JUL 21 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN VIRGINIA

   ...MONTGOMERY COUNTY
   ...PULASKI COUNTY
 
AT 300 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 14 MILES SOUTHWEST OF BLACKSBURG OR IN THE VICINITY OF
CHILDRESS MOVING SOUTH SOUTHEAST AT 5 MPH.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:15 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATEHR SERVICE BLACKSBURG VA
215 PM EDT MON JUL 21 1997

RECOMMENDATIONS...
ALL...LOOKS PRETTY WET TO ME...AND THE NGM MOS POPS ARE PRETTY GOOD.
MOS TEMPS OKAY...EXCEPT FOR THE HIGHS TUESDAY BEING TOO WARM.

RDU...DON/T KNOW IF YOU ARE THINKING OF A FFA FOR THE MTNS YET. LOOKS
LIKE AFTER THIS AFT/S ROUND OF +TSRA THAT THE NEXT WILL BE TUE AFT-
SO A FFA CAN WAIT TILL THE MID SHIFT. IT IS LOOKING LIKE ONE WILL BE
NEEDED THOUGH.

DISCUSSION...
IT STILL LOOKS LIKE THE REMNANTS OF DANNY IN THE FORM TROPICAL RH
COULD MOVE INTO THE SRN APPLNS TUE EVE...MAYBE AFFECT THE REST OF MY
CWA WED. OF THE MODELS...THE NGM IS STILL THE FASTEST AND WETTEST.
WHILE IT MAY NOT PAN OUT...IT STILL LOOKS MORE REASONABLE FOR THE
LOCATIONS OF THE HEAVIEST PCPN IN THE SRN APPLNS. THE SECONDARY MAX
FOR PCPN UP BY THE BACKDOOR FNT IN NRN VA BY WED ALSO LOOKS
REASONABLE.

IN ANY CASE...PW/S ARE ALREADY QUITE HIGH...AND THE ATMOS VERY
UNSTABLE. SOME DYNAMICS COME INTO PLAY WEDNESDAY...WHICH COULD BE
THE WORST DAY FOR MY FA. TUESDAY...THOUGH WILL BE SIMILAR TO TODAY
WITH TSRA STARTING IN THE MTNS AND MOVG INTO THE PIED. LOOKS LIKE
THEY WILL BE FAIRLY WIDEPSREAD. NGM MOS POPS ARE A LITTLE
HIGHER..AND LOOK BETTER. NGM MOS HIGHS ARE TOO WARM FOR
TUE..OTHERWISE LOOK PRETTY GOOD.

ROA 70/85/73/81 4567  BLF 68/80/70/78 4667
LYH 70/86/73/82 4567  BCB 67/82/70/80 4667
DAN 72/87/74/83 4567

JJ

In the hours before

Local storm report, Jul 21, 2:15 PM EDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON JUL 21 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1:57 PM    GLENDALE SPRINGS          NC   FLASH FLOOD
7/21/97    ASHE                           3 FOOT CULVERT WASHED OUT.
                                          SECTION OF STATE ROUTE
                                          1220 1/2 MILE WEST GLENDALE
                                          SPRINGS CLOSED.

MG
Local storm report, Jul 21, 2:16 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON JUL 21 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1:57 PM    GLENDALE SPRINGS          NC   FLASH FLOOD
7/21/97    ASHE                           3 FOOT CULVERT WASHED OUT.
                                          SECTION OF STATE ROUTE
                                          1220 1/2 MILE WEST GLENDALE
                                          SPRINGS CLOSED.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:50 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.